Alert archive / Kansas / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Dodge City, KS

March 13, 202122 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at Mar 13, 2021, 7:42 AM CST for 22 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 7:42 AM CST (13:42 UTC)
Expired
Mar 13, 2021, 2:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS
All 22 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 6 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS73 KDDC 131342
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
742 AM CST Sat Mar 13 2021

KSZ043>046-062>066-075>081-085>090-131800-
/O.NEW.KDDC.FG.Y.0003.210313T1342Z-210313T1800Z/
Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-Stafford-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-Seward-Meade-Clark-
Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
742 AM CST Sat Mar 13 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility frequently below one quarter of a mile due to
  dense fog.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
461 
WWUS73 KDDC 131745
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1145 AM CST Sat Mar 13 2021

KSZ043>046-062>066-075>079-085>087-131845-
/O.EXP.KDDC.FG.Y.0003.000000T0000Z-210313T1800Z/
Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-Stafford-Grant-
Haskell-Gray-Ford-Edwards-Stevens-Seward-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Hugoton, Liberal, Meade, Plains City, and Fowler
1145 AM CST Sat Mar 13 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

Surface visibilities have improved to greater than 1/4 mile
therefore the dense fog advisory is allowed to expire.

$$

KSZ080-081-088>090-132000-
/O.EXT.KDDC.FG.Y.0003.000000T0000Z-210313T2000Z/
Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Greensburg, Haviland, Pratt, Ashland, 
Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, 
and Kiowa
1145 AM CST Sat Mar 13 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Visibility frequently below one quarter of a mile due 
  to dense fog.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

TATRO

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Mar 13, 5:44 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 13, 5:44 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 AM CST Sat Mar 13 2021

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 358 AM CST Sat Mar 13 2021

Water vapor imagery shows an upper level low pressure system
centered over the Desert Southwest early this morning. The low was
somewhat oblong shaped with a lobe of low pressure extending south
from the low center. East of this feature, tropical Pacific
moisture was streaming up from off the coast of Baja into the
central Plains. In addition to this high level moisture, low level
Gulf moisture continues to advect into the region. Additional
areas of light rain and isolated thunderstorms were developing
across southwest Kansas as of 3 am. Latest CAMs seem to have a
decent handle on this and move the band through the area toward
the Nebraska border through sunrise.

The upper low will pivot around as it moves toward the central
High Plains today with upper level diffluence increasing over the
region ahead of the low. Rain and thunderstorms will continue to
redevelop and become more widespread through the daytime hours.

The frontal boundary remains farther south of the forecast area,
extending from central Oklahoma into eastern New Mexico, with cool
moist high pressure entrenched across southwest Kansas. The models
move the frontal boundary back to the north toward southwest
Kansas this afternoon but there is some disagreement in how far.
The NAM generally keeps it confined to the border area or farther
south. This may be the case as the increasing rain over the region
will only reinforce the cool moist boundary layer conditions. If
that is the case, stronger thunderstorm development this afternoon
and early evening will remain elevated with the main severe weather
threats being large hail and some damaging winds. Still there
could be an isolated tornado threat in the vicinity of the front
but any potential will decrease rapidly as storms move farther
north into the cooler air.

Most 00z model solutions have backed off slightly on storm total
precipitation amounts today through tonight but still show amounts
of 2.5 to 3.0 inches possible. With the potential for some
training of thunderstorms into this evening, there is a continued
threat for some heavier downpours with flooding possible. Will
keep the current flood watch in place.

Thunderstorms will end from west to east overnight as drier air
works into southwest Kansas. By Sunday morning any rain and
thunderstorms over central Kansas should be exiting the area to
the east.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM CST Sat Mar 13 2021

The upper low moves out over western Kansas during the day Sunday.
with some daytime heating. there will be a chance for some light
rainshowers developing in the northwest quadrant of the upper low
over west central and far southwest Kansas. Chances for showers
will continue into Sunday night. Monday and Tuesday should be
dry with seasonal temperatures. Another upper level disturbance
moving out of the Rockies will bring another chance for light
rain, and possibly a rain/snow mix, to the area around Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 544 AM CST Sat Mar 13 2021

IFR to LIFR cigs will prevail through much of the period. Visibilities
will be as low as a half mile a the southwest Kansas terminals early
this morning but should improve somewhat as areas of rain and isolated
thunderstorms continue to develop. Stronger thunderstorms are expected
later this afternoon with some isolated potential for hail and gusty
winds to 55-60 knots. Thunderstorms will be ending from west to east
across southwest Kansas tonight and should continue in the Hays area
through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  40  59  34 / 100  90  10  10
GCK  52  35  56  32 / 100  80  20  20
EHA  55  32  56  31 /  90  50  20  10
LBL  58  33  59  31 /  90  70  10  10
HYS  51  43  60  36 / 100 100  50  30
P28  60  48  63  38 /  90  90  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Mar 13, 4:53 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CST Sat Mar 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-141100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rain and thunderstorms will develop today across southwest and
central Kansas. There is some potential for severe thunderstorms
across the area with the better chances across southwest Kansas
closer to the Oklahoma border. The main severe weather threats
will be quarter size hail and wind gusts to 60 mph. In addition,
heavy rain on the order of 1 to 3 inches is expected with locally
heavier amounts possible. Some flooding of low lying areas will be
possible. See the latest Flood Watch for more information.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be ending across central Kansas Sunday morning
but some rainshowers will be possible across west central and
southwest Kansas through the afternoon. Another storm system will
bring a chance for light rain and light snow to the area Tuesday
night and Wednesday. At this time, significant snow accumulation
is not expected.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Ice accumulation: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 13, 3:32 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 AM CST Sat Mar 13 2021

KSZ043-044-063-131015-
Finney KS-Lane KS-Scott KS-
332 AM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...CENTRAL SCOTT AND NORTHWESTERN LANE COUNTIES
UNTIL 415 AM CST...

At 332 AM CST, Doppler radar was tracking a strong thunderstorm near
Friend, moving north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Manning, Friend and Scott State Lake.

LAT...LON 3814 10095 3819 10110 3820 10111 3870 10094
      3870 10060
TIME...MOT...LOC 0932Z 200DEG 41KT 3825 10100

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:32 AM CSTSpecial Weather StatementDDCScott43 min
Mar 13, 10:32 AM CSTSpecial Weather StatementDDCGray, Haskell43 min
Mar 13, 11:12 AM CSTSpecial Weather StatementDDCHodgeman48 min
Mar 13, 11:37 AM CSTSpecial Weather StatementDDCHodgeman, Lane, Ness53 min
Mar 13, 11:52 AM CSTSpecial Weather StatementDDCHodgeman38 min
Mar 13, 12:01 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny44 min
Mar 13, 12:14 PM CSTSpecial Weather StatementDDCEllis, Rush, Trego46 min
Mar 13, 12:26 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Mar 13, 1:08 PM CSTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
Mar 13, 2:15 PM CSTSpecial Weather StatementDDCTrego45 min
Mar 13, 4:35 PM CSTSpecial Weather StatementDDCStevens40 min
Mar 13, 5:06 PM CSTSpecial Weather StatementDDCHaskell54 min
Mar 13, 5:15 PM CSTSpecial Weather StatementDDCSeward60 min
Mar 13, 5:56 PM CSTSpecial Weather StatementDDCHaskell, Seward64 min

Nearby

Dense Fog Advisories in Kansas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.